Maryland, 2016

Damaging Wind in Maryland, July 13, 2016

July 13, 2016 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a warm front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a warm front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 13, 1:18 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 13, 1:18 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
218 PM EDT WED JUL 13 2016

.SYNOPSIS...
A warm front lifts across the area and off the coast through
tonight. High pressure becomes nearly stationary off the Southeast
coast through Friday. A cold front will push into the region
Saturday before stalling nearby or just south of the region on
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Late this morning, a warm front was pushing thru ern portions of
the CWA with widely sctd showers associated with it. Expect very
warm and humid conditions this aftn into this evening. The lingering
warm front and developing lee side trough will combine with
increased instability to ignite sctd showers and tstms acrs much
of the FA that will linger into the evening (pops 30-50%). Only a
marginal risk at best for any severe wx today due to a weakly
sheared environment. Otherwise, any tstm will still be capable of
producing locally heavy rain due to PW's around 2" and slow storm
motions. Highs today 85-90. Lows tonight in the 70s. Pcpn should
wane overnight into Thu morning, as the warm front pushes ENE and
off the coast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Models show H5 ridge off the Southeast coast becoming dominate
across the region both Thu and Fri...leading to hot temperatures.
H85 temps rise to ~22C with 1000-850 mb thickness exceeding 1444
meters which supports highs in the mid/upr 90s. Heat indices,
especially from the I-95 corridor south/east, may nudge into heat
advisory criteria of 105-109 degrees. Will continue to mention
this threat in the HWO and latter shifts will need to consider
possible headlines. The very warm temperatures aloft will tend to
cap convective potential, especially on Thu, so will only carry
slight chance pops after 21Z Thu, with increasing pops (to 30%)
across inland areas on Friday ahead of a disturbance in the upper
flow. Lows in the 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Typical mid-summer conditions are expected to continue through the
extended period. A weak trough will gradually drop into the Mid-
Atlantic and Northeast Saturday into early next week, with a
subtle surface boundary in vicinity of the Mid-Atlantic region.
Overall, this will result in daily chances (30-50%) of diurnally
driven showers/tstms Saturday through early next week. Forecast
highs are mainly in the low 90s Saturday and Sunday, with upper 80s
Monday and Tuesday. Lows will primarily be in the 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A weak trough will remain over the region this afternoon and
evening. This will trigger a few showers/tstms across the area.
SBY will likely experience a tstm through 19z. Otherwise,
confidence is too low to forecast thunder at any given TAF site
thereafter. Sct-bkn cu ~5kft are expected this afternoon and
evening along with a SE wind of 8-12kt along the coast. The trough
will push offshore later tonight with partial clearing expected
toward morning. High pressure builds off the Southeast coast
Thursday with a lee-side trough developing over the Piedmont. This
will promote a SW wind of 8-12kt under a generally sunny sky with
sct afternoon cu. High pressure remains off the Southeast coast
Friday with a weak front dropping into the area Saturday through
early next week. This will bring a chc of afternoon/evening
showers/tstms.

&&

.MARINE...
High prs becomes anchored off the SE coast thru the wkend. S-SE
winds aob 15 kts becomes SW. Waves 1-2 ft with 2-3 ft seas.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM/TMG
SHORT TERM...JDM
LONG TERM...AJZ
AVIATION...AJZ
MARINE...MPR
Hazardous weather outlook, Jul 13, 2:40 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 AM EDT WED JUL 13 2016

NCZ012>017-030>032-VAZ076>090-092-093-095>100-512>516-518-520-
522>525-141145-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
EASTERN KING WILLIAM-EASTERN KING AND QUEEN-EASTERN ESSEX-YORK-
NEWPORT NEWS-HAMPTON/POQUOSON-
340 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 103 TO 107 DEGREES
THURSDAY AND FRIDAY WHICH MAY LEAD TO THE ISSUANCE OF HEAT
ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-NCZ102-VAZ048-060>062-064>069-075-509>511-517-519-521-
141145-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-
WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-WESTERN KING WILLIAM-
WESTERN KING AND QUEEN-WESTERN ESSEX-
340 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 1:42 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
242 PM EDT WED JUL 13 2016

MDZ022-131915-
WICOMICO-
242 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WICOMICO COUNTY...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DELMAR...OR
NEAR SALISBURY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND RAINFALL AMOUNTS OF UP TO 1 INCH
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... SALISBURY...SALISBURY
UNIVERSITY...DELMAR...PARSONSBURG...PITTSVILLE... MELSON AND
CHESAPEAKE HEIGHTS.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3832 7556 3835 7564 3846 7565 3845 7534
TIME...MOT...LOC 1842Z 217DEG 15KT 3841 7555

DEROSA
Special weather statement, Jul 13, 2:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED JUL 13 2016

MDZ022-131930-
WICOMICO-
315 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 315 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DELMAR...OR
NEAR SALISBURY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND HEAVY RAINFALL ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL WICOMICO
COUNTY.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3842 7553 3844 7556 3846 7555 3845 7548
      3845 7549
TIME...MOT...LOC 1915Z 207DEG 8KT 3844 7553

DEROSA

The radar

The Dover AFB radar (KDOX), 42 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
July 13, 2:30 PM EST
Where
Wicomico County, 2.13 mi NW of Melson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.450, -75.510

Chicken coop was destroyed. Shingles were blown off a roof. Small tree was snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651661.